Alert archive / Utah / Flash Flood Warnings in 2013

Flash Flood Warning 23, NWS Salt Lake City, UT

July 19, 2013Washington County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 19, 2013, 2:16 PM MDT for Washington County, Utah. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2013, 2:16 PM MDT (20:16 UTC)
Expired
Jul 19, 2013, 5:00 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

County Washington County, UT

The radar

The Cedar City radar (KICX), 39 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 3:00 PM MDTFLASH FLOOD7 Ssw Zion Np Narrows, UTFLASH FLOODING ALONG THE LEFT FORK AND RIGHT FORK OF NORTH CREEK IN ZION NATIONAL PARK. THIS IMPACTED THE SUBWAY, A POPULAR HIKE ALONG NORTH CREEK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 44 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 8.3 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2013-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2013-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3635 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

973 
WGUS55 KSLC 192016
FFWSLC
UTC053-192300-
/O.NEW.KSLC.FF.W.0023.130719T2016Z-130719T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
216 PM MDT FRI JUL 19 2013

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL WASHINGTON COUNTY IN UTAH...

* UNTIL 500 PM MDT

* AT 202 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  HEAVY RAIN FROM A THUNDERSTORM OVER ZION NATIONAL PARK IN THE      
  NORTH CREEK AREA AND NEIGHBORING SLOT CANYONS INCLUDING THE        
  SUBWAY.   

  A STRONG THUNDERSTORM WITH VERY HEAVY RAIN IS TRACKING SOUTHWEST   
  DOWN THE HEADWATERS OF THE NORTH CREEK DRAINAGE. NATIONAL          
  WEATHER SERVICE DOPPLER RADAR INDICATES THAT SOME AREAS IN         
  THESE HEADWATERS HAVE ALREADY RECEIVED .50 TO .75 INCHES OF        
  RAINFALL IN THE LAST 30 MINUTES...AND AN ADDITIONAL .50 TO .75     
  INCHES OF RAINFALL IS LIKELY OVER THE NEXT 30 MINUTES.

  HIKERS AND BACKCOUNTRY TRAVELERS NEED TO TAKE PRECAUTIONS NOW AND  
  MOVE OUT OF FLASH FLOOD PRONE AREAS!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3735 11318 3737 11303 3729 11299 3726 11308
      3719 11318

$$

MERRILL
2 follow-up statements
445 
WGUS75 KSLC 192157
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
357 PM MDT FRI JUL 19 2013

UTC053-192300-
/O.CON.KSLC.FF.W.0023.000000T0000Z-130719T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON UT-
357 PM MDT FRI JUL 19 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM MDT FOR 
NORTH CREEK FROM ITS HEADWATERS IN ZION NATIONAL PARK TO ITS 
TERMINUS AT THE VIRGIN RIVER...INCLUDING THE SUBWAY SLOT.

AT 333 PM MDT...NATIONAL SERVICE DOPPLER RADAR ESTIMATES INDICATE 
ALL AREAS IN THE UPPER HEADWATERS OF NORTH CREEK...INCLUDING THOSE 
THAT FEED INTO THE SUBWAY...RECEIVED .35 TO .70 INCHES OF RAIN WITH 
UP TO 1.4 OF RAINFALL IN ROUGHLY 45 MINUTES EARLIER THIS AFTERNOON. 
RAINFALL OF THIS INTENSITY AND SIGNIFICANCE IS EXPECTED TO HAVE 
CREATED FLASH FLOODING IN ZION NATIONAL PARK...SPECIFICALLY THE 
SUBWAY AND OTHER NORTH CREEK TRIBUTARIES.

THE THUNDERSTORM THAT BROUGHT THIS HEAVY RAINFALL HAS SINCE 
DISSIPATED...WITH LOWER PORTIONS OF NORTH CREEK RECEIVING MINIMAL 
RAINFALL. THIS SAID...A FLASH FLOOD REMAINS POSSIBLE OUTSIDE OF PARK 
BOUNDARIES TO THE NORTH CREEK TERMINUS AT THE VIRGIN RIVER. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3735 11318 3737 11303 3729 11299 3726 11308
      3719 11318

$$

MERRILL
548 
WGUS75 KSLC 192253
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
453 PM MDT FRI JUL 19 2013

UTC053-192301-
/O.EXP.KSLC.FF.W.0023.000000T0000Z-130719T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON UT-
453 PM MDT FRI JUL 19 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 500 PM MDT FOR EAST CENTRAL
WASHINGTON COUNTY...

RUNOFF FROM EARLIER PRECIPITATION HAS DIMINISHED GREATLY BUT THE 
NORMALLY DRY SLOT CANYONS AND WASHES OF NORTH CREEK WILL LIKELY 
RETAIN FLOWING WATER...ESPECIALLY WITHIN ZION NATIONAL PARK...INTO 
THIS EVENING. REPORTS INDICATE THAT FLOODING HAS ENDED. 
THEREFORE... THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE. 
MONITOR NOAA WEATHER RADIO OR LOCAL TELEVISION OR RADIO FOR THE 
LATEST WEATHER INFORMATION.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 3735 11318 3737 11303 3729 11299 3726 11308
      3719 11318

$$

MERRILL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 9:31 AM MDT, 4 hours 45 minutes earlier.

Area forecast discussion, Jul 19, 9:31 AM MDT, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
931 AM MDT FRI JUL 19 2013

.SYNOPSIS...LIGHT NORTHERLY FLOW WILL ALLOW FOR THE DRYING TREND
FROM NORTH TO SOUTH TO CONTINUE THROUGH SATURDAY...WITH MOISTURE
BECOMING INCREASINGLY CONFINED TO FAR SOUTHERN UTAH OVER THE
WEEKEND. HIGH PRESSURE WILL STRENGTHEN OVER NEVADA KEEPING
TEMPERATURES WELL ABOVE NORMAL.

&&

.DISCUSSION...MODELS AND SATELLITE SHOW THE MID LEVEL RIDGE AXIS
HAS SHIFTED WESTWARD INTO NEVADA WHERE IT WILL REMAIN FOR THE NEXT
FEW DAYS. A LIGHT NORTH TO NORTHEAST FLOW ALOFT AROUND THE HIGH
WILL REMAIN ACROSS THE FORECAST AREA. THIS FLOW IS PULLING DRIER
AIR INTO NORTHERN UTAH...WHERE GOES PRECIPITABLE WATER HAS FALLEN
BELOW 0.5 INCHES NORTH OF I-80. COPIOUS MOISTURE REMAINS ACROSS
CENTRAL AND SOUTHERN UTAH.

DRIER AIR WILL CONTINUE TO WORK ITS WAY SOUTHWARD INTO CENTRAL
UTAH TODAY...WHILE MOISTURE REMAINS IN PLACE ACROSS THE SOUTH.
AS A RESULT EXPECT ANOTHER ACTIVE DAY ACROSS THE SOUTH WITH
LOCALLY HEAVY RAINFALL POSSIBLE UNDER WIDELY SCATTERED SHOWERS
AND THUNDERSTORMS. LIKE YESTERDAY...THE NORTHERLY COMPONENT TO THE
FLOW WILL PUSH CONVECTION SOUTHWARD OFF THE HIGHER TERRAIN BY
AFTERNOON. RESULTANT DOWNBASIN PROPAGATION WILL ENHANCE THE
POTENTIAL FOR LOCALIZED FLASH FLOODING OVER SOUTHERN UTAH
ESPECIALLY OVER FLOOD PRONE BASINS. BURN SCARS OVER CENTRAL AND
SOUTHERN UTAH ALSO NEED CLOSE SCRUTINY FOR POTENTIAL HEAVY RAIN.

&&

.AVIATION...THE SLC TERMINAL WILL SEE VFR CONDITIONS THROUGHOUT THE
DAY AND INTO THIS EVENING WITH MOSTLY CLEAR SKIES. SOUTHEAST
WINDS ARE EXPECTED TO SHIFT TO THE NORTHWEST BETWEEN 17Z AND 19Z.
NORMAL RETURN TO SOUTHEAST WINDS EXPECTED BETWEEN 03-04Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

PUBLIC/AVIATION...YOUNG

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jul 19, 5:41 AM MDT, 8 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
541 AM MDT FRI JUL 19 2013

UTZ001>016-019>021-517-518-WYZ021-201145-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
541 AM MDT FRI JUL 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS CAPABLE OF PRODUCING LOCALLY HEAVY
RAINFALL CAN BE EXPECTED ACROSS SOUTHERN UTAH THIS AFTERNOON AND
EVENING. ISOLATED FLASH FLOODING WILL BE POSSIBLE...PARTICULARLY
WITHIN SLOT CANYONS...NORMALLY DRY WASHES...AND NEAR RECENT BURN
SCARS.

DRIER AIR SPREADING INTO NORTHERN AND CENTRAL UTAH WILL KEEP THE
THREAT FOR THUNDERSTORMS ISOLATED...AND MAINLY CONFINED TO THE
HIGHER TERRAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED THUNDERSTORMS WILL REMAIN POSSIBLE ACROSS SOUTHERN UTAH
THROUGH THE WEEKEND...HOWEVER THE THREAT FOR HEAVY RAINFALL WILL
BE DIMINISHED AS DRIER AIR SPREADS INTO THE AREA.

STRENGTHENING HIGH PRESSURE WILL KEEP TEMPERATURES ABOVE NORMAL
THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK ACROSS MUCH OF THE
OUTLOOK AREA...WITH TEMPERATURES NEAR OR ABOVE 100 DEGREES IN
MOST VALLEY LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 12:12 PM MDTFlash Flood WatchSLC9 hr
Jul 19, 4:24 PM MDTFlash Flood WarningSLCKane, Washington111 min

Nearby

Flash Flood Warnings in Utah, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.